Pennsylvania, 2003Flash Flood in Pennsylvania, May 10, 2003
May 10, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 6:34 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, May 10, 6:34 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 AM EDT SAT MAY 10 2003
UPDATED ZONES FOR THE ADDITION OF A FLOOD WATCH FOR THE ENTIRE CWA.
THUNDERSTORMS MOVING THROUGH THE AREA HAVE DUMPED HEAVY OVER AREAS THAT
HAVE RECEIVED PLENTY OF RAIN OVER THE PAST FEW DAYS.
FCSTID = 25
PIT 78 62 75 46 / 60 70 70 50
HLG 78 62 75 46 / 60 70 70 50
MGW 80 63 75 47 / 60 60 70 50
ZZV 80 63 75 47 / 60 60 70 50
PHD 80 63 75 47 / 60 60 70 50
FKL 75 59 73 46 / 60 70 70 50
DUJ 75 59 73 46 / 60 70 70 50
LBE 78 62 75 46 / 60 70 70 50
BTP 75 59 73 46 / 60 70 70 50
IDI 78 62 75 46 / 60 70 70 50
ODM 76 60 73 46 / 60 60 70 50
.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.
FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.
WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051.
FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.
TYBURSKI
Hazardous weather outlook, May 10, 4:55 AM EST, 3 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.
THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.
SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.
A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 4:37 AM EST, 3 hours 53 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101530-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 AM EDT SAT MAY 10 2003
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.
THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.
A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND
SUNDAY.
EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES
CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
Local storm report, May 10, 5:20 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM EAST BROOK PA 0.75 IN HAIL.
05/10/03 LAWRENCE
0305 AM HARLANSBURG PA 1.00 IN HAIL
05/10/03 LAWRENCE
0335 AM FENELTON PA 0.75 IN HAIL
05/10/03 BUTLER
0405 AM SPRING CHURCH PA 0.75 IN HAIL
05/10/03 ARMSTRONG
0405 AM APOLLO PA WIND DAMAGE
05/10/03 ARMSTRONG LARGE TREES BLOWN
DOWN ACROSS SR56.
LAGLocal storm report, May 10, 5:50 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM MARCHAND PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES AND WIRES
BLOWN DOWN. REPORTED BY
INDIANA CO EOC.
0420 AM ROBINSON PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES BLOWN DOWN.
REPORTED BY INDIANA CO
EOC.
TYBURSKISpecial weather statement, May 10, 6:56 AM EST, 1 hour 34 minutes before
PAZ014-021>023-030-101330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 AM EDT SAT MAY 10 2003
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING ACCOMPANIED
BY HEAVY RAIN...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES...
AND GUSTY WINDS.
IF YOU LIVE NEAR A STREAM BE ALERT FOR RAPID WATER LEVEL RISES
AND OVER FLOW INTO LOWLYING AREAS AND PONDING OF WATER.
A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 7:37 AM EST, 53 minutes before
PAZ029-101330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 AM EDT SAT MAY 10 2003
THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS
MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN
DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS.
IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER
LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE.
A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT.
A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 7:45 AM EST, 45 minutes before
PAZ030-032-101345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT SAT MAY 10 2003
THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS
MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN
DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS.
IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER
LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE.
A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT.
A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Flash Flood, Westmoreland
- When
- May 10, 8:30 AM EST to 9:00 AM EST
- Where
- Westmoreland County, Smithton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Jacobs Creek overflowed and flooded State Route 981.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357608.